Hail, Washington
- When
- August 15, 10:14 PM CST
- Where
- Washington County, 0.86 mi SE of Blair
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -96.140
Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 5:52 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 652 PM CDT WED AUG 15 2012 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. COLD FRONT MOVING INTO THE AREA WILL PRESENT SOME POTENTIAL FOR CONVECTION BUT LOOKING MARGINAL AT THIS POINT. GUSTY NORTHWEST TO NORTH WINDS WILL SPREAD INTO THE AREA BEHIND THE FRONT BUT MODEL SOUNDINGS SHOW LIMITED LOW LEVEL MOISTURE SO VFR CONDITIONS EXPECTED TO DOMINATE THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/ UPDATE... SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT. DISCUSSION... CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT. BOUSTEAD DISCUSSION... PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO +13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150 J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70 PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z. A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY OUTRUN THE FRONT BY THEN. AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS DIMINISHING. BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 803 PM CDT WED AUG 15 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161515- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 803 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 PM CDT WED AUG 15 2012
NEZ045-160430-
WASHINGTON NE-
1044 PM CDT WED AUG 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1130
PM CDT...
AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HOOPER...OR 33
MILES NORTHWEST OF OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...FORT CALHOUN AND HERMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.
&&
LAT...LON 4144 9600 4155 9644 4168 9644 4168 9613
4166 9610 4161 9612 4158 9608 4154 9609
4151 9604 4155 9602 4153 9600 4151 9600
4149 9602 4147 9599
TIME...MOT...LOC 0339Z 281DEG 24KT 4165 9640
BOUSTEADThe national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
Near 156th and Military.
Quarter-size hail was reported near 72nd and Highway 36. The hail was accompanied by winds estimated at 40 to 50 mph.
Hail up to nickel-size was reported near 35th and Farnam Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391642, 391643, 391646, 392604, 391647, 391648.